Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine & Allipurinol - Scared any advice?


12-12-2013, 06:48 AM   #1
Sooz
 
Sooz's Avatar
 
Join Date: Jul 2013
Location: United Kingdom

My Support Groups:
Azathioprine & Allipurinol - Scared any advice?

Hi All

I have posted this under Azathioprine thread but thought I might get more response here...

Well I'm hoping someone can offer me a little reassurance. I've had trouble with my stomach for years since I was 12 (now 32) I have had test after test but nothing ever conclusive.
4 yrs ago things got really bad I was passing mucus all the time on its own and started to see blood in it too. They also found severe gastritis in my stomach with no reason for it, I don't drink, smoke my diet is completely bland. Things have frankly been awful! There have been days where my stomach has been so painful I can't eat and if I force myself even just a tiny bit of food makes me feel like i've eaten a three course meal. On top of that I get constant bowel pain, upset stomachs and just general feeling awful.

I had a colonoscopy and gastroscopy in 2012 and they find reddened patches in my large bowel and thought they had found something but the biopsies came back normal, they also found quite severe unexplained gastritis in my stomach. I then had the pill cam test which came back normal although I had delayed stomach emptying, the pill didn't leave my stomach for 5 hrs!
When it got to the point that my weight started dropping dramatically and I was having to take regular time off work my consultant suggested we try steroids as a test to see if they helped. Well they did massively, the constant burning in my stomach went, I could actually eat and my bowel was pretty much normal! However as soon as I got to the end of the taper it all started coming back. Since that time I've had quite a few courses of steroids when it's got really bad but each time as soon as I come off them it reverts back.

A few weeks ago it was really bad, horrific stomach pains and diarrheah so bad I didn't leave the house for 4 days, after the 2nd day I started taking the steroids because I couldn't even stand up for the pain. On the morning before i took the steroids I did a fecal calprotectin test and took it to the hospital, 2 weeks later the Dr contacted me with my results and said that it had come back positive for inflammation, my levels were 410 and a normal persons should be 50. He said until that point as they hadn't found anything he had thought there was a possibility that it could be just Gastritis and severe IBS but he said based on the symptoms i was having at the time and how responsive I've been to the steroids he thinks its some type of IBD, possibly in the small bowel. Personally I think it's in the stomach too!

Anyway he said he'd like to try my on Azathioprine as it is safer for me than steroids and hopes it will keep me feeling well rather than being in this constant hell I'm in. My consultant is very good and has done a lot of research papers on IBD drugs and he says he wants me to take 25mg of Aza with 100mg of Allipurinol, he said it helps metabolise it better giving it a better chance of working and reduces the risks of side effects.

I won't lie i'm really scared of taking them, I've read such horror stories and it doesn't help that I have a phobia of being sick so the thought of constant nausea and vomiting fills me with dread!

I just wondered if anyone else has taken it in this combination and any advice anyone can offer me. Is it best to take them in the morning or evening are they as bad as everyone says they are?

Any help would be much appreciated x
12-12-2013, 12:21 PM   #2
jazzsous
 
jazzsous's Avatar
 
Join Date: Nov 2013
Location: Clatskanie, Oregon

My Support Groups:
Sooz,
I'm in the same boat with Aza. Was diagnosed in October and started taking aza on December 6th. 100 mg daily. Because I looked into it and asked my Gastro Guy about the step down method,(starting with big guns instead of working your way up). I haven't been on anything other than Vitamins until now. The first few days I had stomach pain after taking the Aza but started taking it with dinner and haven't noticed any more pain other then from the Crohns. Only been on it for about a week but I have heard from several people through the forum that have been on it for years with no real problems. Good luck.
12-12-2013, 12:23 PM   #3
amo1994
 
Join Date: Oct 2013
Location: lancaster, United Kingdom
I developed acute pancreatitis after 3 weeks of 25mg of Azathioprine. it was first diagnosed as constipation until blood tests shown pancreatitis.
12-12-2013, 12:33 PM   #4
Jmrogers4
Moderator
 
Jmrogers4's Avatar
 
Join Date: Jun 2012
Location: Boise, Idaho

My Support Groups:
My son has took the combo for several years with no issues. We were having trouble reaching theraputic levels of Imuran alone added the allipurinol with no problems. He has been put back on the combo as of 3 days ago. First time around he did 75mg of Imuran and 100mg of allipurinol, this time since he weighs 25lbs more we have started with 100 of each.
They will do regular blood test to check for levels of course this can vary from doctor to doctor some do every 2 weeks, 3 weeks, 4 weeks at first then once a month, every other month, every 3 months or even every 6 months if you have been on a while and doing well.
__________________
Jacqui

Mom to Jack (18) dx Crohn's 2/2010
Vitamin D -2000mg
Remicade - started 1/9/14; 7.5ml/kg every 6 weeks
Centrum for Him teen multivitamin
Past meds: Imuran/Azathioprine; allopurinol; methotrexate; LDN; Prednisone; Apriso; Pentasa; EEN

Husband dx Crohn's 3/1993
currently none due to liver issues
12-12-2013, 02:45 PM   #5
DustyKat
Super Moderator
 
DustyKat's Avatar
 
Join Date: May 2010
Location: New South Wales, Australia
The doc is right, you need to get onto to medication that is steroid sparing. Steroids certainly have their place in Crohnís but they are not for long term preventative treatment of the disease.

Imuran and Allopurinol is not an uncommon combination of meds when people have trouble metabolising Imuran. It is helpful for those that canít tolerate higher doses of Imuran and for those that have issues reaching therapeutic levels.
Have you had a TPMT test done? It is a test for a liver enzyme that helps breakdown thiopurines, the basic make up of Imuran. The test generally takes about 4 weeks to process. The reason I ask is that if you have the enzyme in sufficient quantities then you would normally be started on Imuran alone as Allopurinol is generally only added when there are identified issues with the thiopurines further down the track.

As has been said, blood monitoring is essential when taking Imuran. Doctors differ in their opinions as to the frequency of testing but this is my personal favourite routine:
Attached Images
File Type: jpg Table 0901.jpg (24.9 KB, 26 views)
__________________
Mum of 2 kids with Crohn's.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine & Allipurinol - Scared any advice?
Thread Tools


All times are GMT -5. The time now is 07:35 PM.
Copyright 2006-2017 Crohnsforum.com